Alert archive / Minnesota / Winter Storm Watches in 2012

Winter Storm Watch 3, NWS Grand Forks, ND

October 3, 20124 counties in North Dakota; 11 counties in Minnesota

NWS Grand Forks, ND issued this winter storm watch at Oct 3, 2012, 4:18 AM CDT for 4 counties in North Dakota; 11 counties in Minnesota. It took effect at Oct 4, 2012, 1:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 3, 2012, 4:18 AM CDT (09:18 UTC)
In effect from
Oct 4, 2012, 1:00 AM CDT
Expired
Oct 3, 2012, 3:30 PM CDT
In force
Issued by
NWS Grand Forks, ND

Counties Beltrami County, MN, Clearwater County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Grand Forks County, ND, Pembina County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 96 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2012-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2012-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2812 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WWUS43 KFGF 030918
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
418 AM CDT WED OCT 3 2012

...EARLY WINTER STORM POSSIBLE ACROSS THE NORTHERN RED RIVER
VALLEY INTO NORTHWEST MINNESOTA THURSDAY AND THURSDAY NIGHT...

.A LOW PRESSURE SYSTEM WILL DEVELOP AND MOVE INTO CENTRAL
MINNESOTA. AS THIS SYSTEM DEVELOPS...RAIN WILL SPREAD INTO THE
REGION TODAY AND CONTINUE INTO THURSDAY MORNING. THE RAIN IS
EXPECTED TO MIX WITH AND THEN CHANGE OVER TO ALL SNOW BY THURSDAY.
THE SNOW MAY BE HEAVY AT TIMES...ESPECIALLY ACROSS THE NORTHERN
RED RIVER VALLEY INTO NORTHWEST MINNESOTA. THE POTENTIAL EXISTS
FOR 6 OR MORE INCHES OF SNOW ACROSS THIS AREA. NORTH WINDS WILL
STRENGTHEN ON THURSDAY...POSSIBLY LEADING TO AREAS OF NEAR ZERO
VISIBILITY IN FALLING AND BLOWING SNOW. THE TRACK OF THIS SYSTEM
IS STILL A BIT UNCERTAIN...BUT CONFIDENCE IS INCREASING FOR HEAVY
SNOWFALL AND REDUCED VISIBILITY ACROSS THE NORTHERN RED RIVER
VALLEY INTO NORTHWEST MINNESOTA.

MNZ001-002-004-007-NDZ008-016-027-030-050600-
/O.NEW.KFGF.WS.A.0003.121004T0600Z-121005T0600Z/
WEST POLK-NORMAN-KITTSON-WEST MARSHALL-PEMBINA-EASTERN WALSH-
GRAND FORKS-TRAILL-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...HALLOCK...WARREN...CAVALIER...GRAFTON...GRAND FORKS...
MAYVILLE
418 AM CDT WED OCT 3 2012

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH LATE
THURSDAY NIGHT. 

* TIMING...RAIN IS EXPECTED TO CHANGE TO SNOW LATE TONIGHT AND
  CONTINUE THROUGH THURSDAY. THE SNOW MAY BE HEAVY AT TIMES. 

* WINDS...NORTH WINDS WILL INCREASE ON THURSDAY AND BECOME 20 TO
  30 MPH WITH HIGHER GUSTS.

* VISIBILITIES...MAY BE NEAR ZERO ON THURSDAY WITHIN FALLING AND
  BLOWING SNOW. 

* SNOW ACCUMULATIONS...6 OR MORE INCHES ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

MNZ005-006-008-009-013>017-022-023-051700-
/O.NEW.KFGF.WS.A.0003.121004T1200Z-121005T1700Z/
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-
INCLUDING THE CITIES OF...ROSEAU...BAUDETTE...NEWFOLDEN...
RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...
BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA
418 AM CDT WED OCT 3 2012

...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY MORNING. 

* TIMING...RAIN IS EXPECTED TO CHANGE TO SNOW ON THURSDAY
  MORNING...AND CONTINUE INTO THURSDAY NIGHT. THE SNOW MAY BE
  HEAVY AT TIMES.

* WINDS...NORTH WINDS WILL INCREASE ON THURSDAY AND BECOME 20 TO
  30 MPH WITH HIGHER GUSTS...CONTINUING INTO THURSDAY NIGHT. 

* VISIBILITIES...MAY BE NEAR ZERO WITHIN FALLING AND BLOWING
  SNOW.

* SNOW ACCUMULATIONS...6 OR MORE INCHES ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
TG
1 follow-up statement
433 
WWUS43 KFGF 032030
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
330 PM CDT WED OCT 3 2012

...EARLY WINTER STORM ACROSS THE NORTHERN RED RIVER VALLEY INTO
NORTHWEST MINNESOTA THURSDAY AND THURSDAY NIGHT...

.A LOW PRESSURE SYSTEM WILL DEVELOP AND MOVE INTO CENTRAL
MINNESOTA. AS THIS SYSTEM DEVELOPS...RAIN WILL SPREAD OVER THE
REGION TODAY AND CONTINUE INTO THURSDAY MORNING. THE RAIN IS
EXPECTED TO MIX WITH AND THEN CHANGE OVER TO ALL SNOW BY
THURSDAY. THE SNOW MAY BE HEAVY AT TIMES...ESPECIALLY ACROSS THE
NORTHERN RED RIVER VALLEY INTO NORTHWEST MINNESOTA. THE POTENTIAL
EXISTS FOR 6 TO 10 INCHES IN THE NORTHERN RED RIVER VALLEY AND 10
TO 12 INCHES ACROSS PORTIONS OF NORTHWEST MINNESOTA. NORTH WINDS
WILL STRENGTHEN ON THURSDAY...POSSIBLY LEADING TO AREAS OF NEAR
ZERO VISIBILITY IN FALLING AND BLOWING SNOW.

MNZ005-006-008-009-013>017-022-023-051500-
/O.UPG.KFGF.WS.A.0003.121004T1200Z-121005T1700Z/
/O.NEW.KFGF.WS.W.0003.121004T0600Z-121005T1500Z/
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-
INCLUDING THE CITIES OF...ROSEAU...BAUDETTE...NEWFOLDEN...
RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...
BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA
330 PM CDT WED OCT 3 2012

...WINTER STORM WARNING IN EFFECT FROM 1 AM THURSDAY TO 10 AM CDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 1 AM THURSDAY TO 10 AM CDT FRIDAY. THE WINTER STORM WATCH IS
NO LONGER IN EFFECT.

* TIMING...RAIN IS EXPECTED TO CHANGE TO SNOW ON THURSDAY 
  MORNING...AND CONTINUE INTO FRIDAY MORNING. THE SNOW MAY BE 
  HEAVY AT TIMES. 

* WINDS...NORTH WINDS WILL INCREASE ON THURSDAY AND BECOME 20 TO 
  30 MPH WITH HIGHER GUSTS...CONTINUING INTO EARLY FRIDAY MORNING. 

* VISIBILITIES...MAY BE NEAR ZERO WITHIN FALLING AND BLOWING 
  SNOW. 

* SNOW ACCUMULATIONS...10 TO 12 INCHES ARE POSSIBLE.

* WIND CHILL VALUES...IN THE MID TO UPPER TEENS.

* OTHER IMPACTS...HEAVY SNOW ON TREE BRANCHES AND POWER LINES MAY
  CAUSE THEM TO BREAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MNZ001-002-004-007-NDZ008-016-027-030-050600-
/O.UPG.KFGF.WS.A.0003.121004T0600Z-121005T0600Z/
/O.NEW.KFGF.WS.W.0003.121004T0600Z-121005T0600Z/
WEST POLK-NORMAN-KITTSON-WEST MARSHALL-PEMBINA-EASTERN WALSH-
GRAND FORKS-TRAILL-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...HALLOCK...WARREN...CAVALIER...GRAFTON...GRAND FORKS...
MAYVILLE
330 PM CDT WED OCT 3 2012

...WINTER STORM WARNING IN EFFECT FROM 1 AM THURSDAY TO 1 AM CDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN
EFFECT FROM 1 AM THURSDAY TO 1 AM CDT FRIDAY. THE WINTER STORM
WATCH IS NO LONGER IN EFFECT.

* TIMING...RAIN IS EXPECTED TO CHANGE TO SNOW LATE TONIGHT AND 
  CONTINUE THROUGH THURSDAY. THE SNOW MAY BE HEAVY AT TIMES. 

* WINDS...NORTH WINDS WILL INCREASE ON THURSDAY AND BECOME 20 TO 
  30 MPH WITH HIGHER GUSTS. 

* VISIBILITIES...MAY BE NEAR ZERO ON THURSDAY WITHIN FALLING AND 
  BLOWING SNOW. 

* SNOW ACCUMULATIONS...6 TO 10 INCHES ARE POSSIBLE.

* WIND CHILL VALUES...IN THE MID TO UPPER TEENS.

* OTHER IMPACTS...HEAVY SNOW ON TREE BRANCHES AND POWER LINES MAY
  CAUSE THEM TO BREAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST
FORECASTS.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

NDZ007-026-029-054-050600-
/O.NEW.KFGF.WS.W.0003.121004T0600Z-121005T0600Z/
CAVALIER-NELSON-STEELE-WESTERN WALSH-
INCLUDING THE CITIES OF...LANGDON...LAKOTA...FINLEY...ADAMS
330 PM CDT WED OCT 3 2012

...WINTER STORM WARNING IN EFFECT FROM 1 AM THURSDAY TO 1 AM CDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN
EFFECT FROM 1 AM THURSDAY TO 1 AM CDT FRIDAY.

* TIMING...RAIN IS EXPECTED TO CHANGE TO SNOW LATE TONIGHT AND
  CONTINUE THROUGH THURSDAY. THE SNOW MAY BE HEAVY AT TIMES.

* WINDS...NORTH WINDS WILL INCREASE ON THURSDAY AND BECOME 20 TO
  30 MPH WITH HIGHER GUSTS.

* VISIBILITIES...MAY BE NEAR ZERO ON THURSDAY WITHIN FALLING AND
  BLOWING SNOW.

* SNOW ACCUMULATIONS...6 TO 10 INCHES ARE POSSIBLE.

* WIND CHILL VALUES...IN THE MID TO UPPER TEENS.

* OTHER IMPACTS...HEAVY SNOW ON TREE BRANCHES AND POWER LINES MAY
  CAUSE THEM TO BREAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

MNZ003-024-027-028-NDZ006-014-015-024-028-038-039-050200-
/O.NEW.KFGF.WW.Y.0012.121004T0600Z-121005T0200Z/
CLAY-HUBBARD-WEST BECKER-EAST BECKER-TOWNER-BENSON-RAMSEY-EDDY-
GRIGGS-BARNES-CASS-
INCLUDING THE CITIES OF...MOORHEAD...PARK RAPIDS...
DETROIT LAKES...WOLF LAKE...CANDO...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...COOPERSTOWN...VALLEY CITY...FARGO
330 PM CDT WED OCT 3 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 9 PM CDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 1 AM TO 9 PM CDT THURSDAY. 

* TIMING...RAIN IS EXPECTED TO CHANGE TO SNOW LATE TONIGHT AND
  CONTINUE THROUGH THURSDAY.

* WINDS...NORTH WINDS WILL INCREASE ON THURSDAY AND BECOME 20 TO
  30 MPH WITH HIGHER GUSTS.

* VISIBILITIES...MAY BE DOWN TO AROUND ONE HALF MILE ON THURSDAY
  WITHIN FALLING AND BLOWING SNOW.

* SNOW ACCUMULATIONS...2 TO 4 INCHES OF SNOW ARE POSSIBLE.

* WIND CHILL VALUES...FROM THE MID TO UPPER TEENS.

* OTHER IMPACTS...GUSTY WINDS MAY REDUCE VISIBILITIES TO AROUND
  ONE HALF MILE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

HOPKINS

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this winter storm watch went out at Oct 3, 3:57 AM CDT, 21 minutes earlier.

Area forecast discussion, Oct 3, 3:57 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
357 AM CDT WED OCT 3 2012

.SHORT TERM (TODAY-FRIDAY)...CONCERN WILL BE POTENTIAL WINTER
STORM TONIGHT INTO FRIDAY. 00Z MODELS INITIALIZED WITH MINIMAL
ERRORS. THE UKMET/ECMWF/GFS/GEM ARE IN DECENT AGREEMENT WITH THE
LOCATION AND STRENGTH OF THE SFC-500MB LOW THROUGH THE EVENT. THE
NAM IS A SLOW/DEEP OUTLIER AND WILL THROW IT OUT OF CONSIDERATION.

WATER VAPOR IMAGERY INDICATES A POTENT UPPER WAVE ACROSS WESTERN
MONTANA. MODELS SHOW THIS FEATURE PROPAGATING EASTWARD TO OVER THE
FA BY 06Z THUR. AFTER 06Z THUR...THE SYSTEM SLOWS AND DEEPENS.
EXPECT MID-LEVEL FRONTOGENESIS TO SPREAD ACROSS THE NORTHERN
2/3RDS OF THE FA TODAY...WITH RESULTANT PRECIP. THEN...AS THE
SYSTEM SLOWS AND DEEPENS...STRONG DEFORMATION BAND PRECIP WILL
SET UP AND LINGER INTO THUR NIGHT ACROSS THE NORTHERN RED RIVER
VALLEY INTO NW MN. CONSIDERING FORCING MECHANISMS AND PWATS NEAR
0.75 INCHES...AGREE WITH ECMWF/GFS QPF OUTPUT (0.5 TO 1.0 INCH
ACROSS THE WESTERN FA...TRANSITIONING TO 1-3 INCHES ACROSS THE
EASTERN FA...WITH A CUTOFF TO VERY LIGHT AMOUNTS ACROSS THE FAR
SOUTHERN FA). THE QUESTION BECOMES WHEN/IF THE RAIN WILL CHANGE
TO SNOW...AND HOW MUCH WILL ACCUMULATE. THERE IS NO SIGNIFICANT
COLD AIRMASS IN CANADA...THUS DYNAMIC COOLING FROM HEAVY PRECIP
WILL BE NEEDED TO COOL AIRMASS ENOUGH FOR SNOW AT THE SURFACE.
FOLLOWING 925MB TEMPS (BELOW 0C) IS USUALLY A GOOD INDICATOR UNDER
THESE SCENARIOS FOR THE RAIN TO SNOW CHANGEOVER. THIS WOULD OCCUR
ACROSS THE WESTERN FA AFTER 06Z THUR...AND ACROSS THE EASTERN FA
AFTER 12Z THUR (POSSIBLY AFTER 18Z THUR ACROSS THE EXTREME EASTERN
FA). WILL USE A SNOW RATIO OF 8:1-10:1 AS PER THE ROEBBER METHOD.
THIS LEADS TO 1-3 INCHES ACROSS THE DVL BASIN (BY THUR
AFTERNOON)...3-6 INCHES ACROSS THE NORTHERN VALLEY (BY THUR
EVENING)...AND 6-10 INCHES ACROSS THE NE FA (BY FRIDAY MORNING).
THE SNOW SHOULD FALL FAST ENOUGH TO OVERCOME THE WARM GROUND
TEMPERATURES...ESPECIALLY AS THE DEFORMATION ZONE STRENGTHENS ON
THURSDAY. WINDS SHOULD ALSO BE QUITE STRONG (20-30 MPH WITH
HIGHER GUSTS) LEADING TO BLOWING SNOW ISSUES THURSDAY AND THURSDAY
NIGHT. STILL A LOT OF UNCERTAINTY...BUT CONFIDENCE HAS INCREASED
ENOUGH WITH THE TRACK OF SYSTEM THAT A WINTER STORM WATCH NEEDS TO
BE ISSUED FOR THE NORTHERN VALLEY INTO NORTHWEST MINNESOTA. WILL
ISSUE A SPS FOR THE DVL BASIN CONSIDERING THE EARLY NATURE OF THIS
POSSIBLE STORM AND POSSIBLE WIND SPEEDS (AN ADVISORY MAY BE
NEEDED). ADJUSTED OTHER ASPECTS OF THE FORECAST SUCH AS TEMPS AND
WINDS TOWARD THE GFS/ECMWF.

LIGHT SNOW COULD LINGER ACROSS THE EASTERN FA ON FRIDAY AS
CYCLONIC FLOW CONTINUES AND ADJUSTED POPS ACCORDINGLY.

.LONG TERM (SATURDAY-TUESDAY)... A COOL PERIOD WITH LONG WAVE
TROUGH TO REMAIN OVER THE NORTHERN PLAINS THROUGH THE PERIOD...AND
SHIFTING SLIGHTLY EAST THROUGH THE PERIOD. GFS UPPER AIR IS FASTER
THAN THE ECMWF THROUGH THE PERIOD.

GFS AND ECMWF MODEL RUNS HAVE BECOME SLOWER OVER THE LAST COUPLE
RUNS. SO WILL KEEP YESTERDAYS POPS FOR SAT AND SUN. LITTLE CHANGE TO
THE PERIOD FOR TEMPS. A DEGREE OR TWO COOLER NORTH AND THE SAME OR A
DEGREE HIGHER IN THE SOUTHERN ZONES.

&&

.AVIATION...VFR THROUGH 18Z WEDNESDAY WITH HIGH CLOUDS WED
MORNING. THEN...INCREASING AND THICKENING MID LEVEL CLOUD COVER
WITH RAIN SPREADING IN DURING THE AFTN...THOUGH MAY WAIT TIL
EVENING IN BEMIDJI. WINDS WILL TURN NORTH BY WED AFTN AND GET
GUSTY AS LOW DEVELOPS TO OUR SOUTH. MVFR/IFR CIGS/VSBY LIKELY BY
THURSDAY MORNING WITH RAIN CHANGING TO SNOW ACROSS SOME LOCATIONS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT
     FOR NDZ008-016-027-030.

MN...WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY MORNING
     FOR MNZ005-006-008-009-013>017-022-023.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT
     FOR MNZ001-002-004-007.

&&

TG/HOPPES
Hazardous weather outlook, Oct 2, 11:51 AM CDT, 16 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1151 AM CDT TUE OCT 2 2012

MNZ001>003-006-009-013>017-022>024-027>032-040-NDZ006-007-014-015-
024-026>030-038-039-049-052>054-031700-
WEST POLK-NORMAN-CLAY-LAKE OF THE WOODS-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
BENSON-RAMSEY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-
CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH-
1151 AM CDT TUE OCT 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHERLY WIND FROM 25 TO 35 MPH WITH GUSTS UP TO 45 MPH...
RELATIVE HUMIDITY FROM 10 TO 25 PERCENT...AND VERY DRY FUELS ARE
EXPECTED TO RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS
EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA
TODAY. A RED FLAG WARNING HAS BEEN ISSUED FOR THE ENTIRE AREA FROM
1 PM CDT TO 7 PM CDT TUESDAY EVENING. ADDITIONALLY...A WIND
ADVISORY IS IN EFFECT THIS AFTERNOON FOR THE NORTHERN VALLEY AND
PARTS OF NORTHWEST MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE AN EXTREME SHIFT IN THE WEATHER FOR THE MIDDLE AND
END OF THE WORK WEEK. A STRONG LOW PRESSURE SYSTEM MOVING INTO THE
REGION WILL BRING RAIN ON WEDNESDAY...AND THE CHANCE FOR
PRECIPITATION WILL CONTINUE INTO WEDNESDAY NIGHT AND THURSDAY.
WITH COLD AIR WRAPPING AROUND THE BACKSIDE OF THE SYSTEM...SOME
SNOW MIXING WITH OR EVEN CHANGING COMPLETELY OVER FROM RAIN IS
A POSSIBILITY LATE WEDNESDAY NIGHT AND INTO THURSDAY. IF THE
PRECIPITATION BECOMES HEAVY ENOUGH...SOME ACCUMULATION IS POSSIBLE
DESPITE VERY WARM GROUND TEMPERATURES. IN ADDITION...BREEZY NORTH
WINDS IN THE AREAS THAT RECEIVE SNOW COULD REDUCE VISIBILITIES
DOWN TO A MILE OR SO. THERE IS A GREAT DEAL OF UNCERTAINTY WITH
THIS SYSTEM...BUT AT THIS POINT THE BEST CHANCES FOR ACCUMULATION
WILL BE NORTH OF THE HIGHWAY TWO CORRIDOR WHERE 2 TO 4 INCHES...OR
POSSIBLY MORE IN LOCALIZED AREAS...OF ACCUMULATION ARE NOT OUT OF
THE QUESTION. ANY SHIFT IN THE TRACK OF SYSTEM OR HOW MUCH SNOW
ARRIVES COULD BRING MORE ACCUMULATING SNOW OR NONE AT ALL. STAY
TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED.

MNZ004-005-007-008-NDZ008-016-031700-
KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-PEMBINA-EASTERN WALSH-
1151 AM CDT TUE OCT 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHERLY WIND FROM 15 TO 25 MPH WITH GUSTS UP TO 35 MPH...
RELATIVE HUMIDITY FROM 10 TO 25 PERCENT...AND VERY DRY FUELS ARE
EXPECTED TO RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS
EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA
TODAY. A RED FLAG WARNING HAS BEEN ISSUED FOR THE ENTIRE AREA FROM 1
PM CDT TO 7 PM CDT TUESDAY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE AN EXTREME SHIFT IN THE WEATHER FOR THE MIDDLE AND
END OF THE WORK WEEK. A STRONG LOW PRESSURE SYSTEM MOVING INTO THE
REGION WILL BRING RAIN ON WEDNESDAY...AND THE CHANCE FOR
PRECIPITATION WILL CONTINUE INTO WEDNESDAY NIGHT AND THURSDAY.
WITH COLD AIR WRAPPING AROUND THE BACKSIDE OF THE SYSTEM...SOME
SNOW MIXING WITH OR EVEN CHANGING COMPLETELY OVER FROM RAIN IS
A POSSIBILITY LATE WEDNESDAY NIGHT AND INTO THURSDAY. IF THE
PRECIPITATION BECOMES HEAVY ENOUGH...SOME ACCUMULATION IS POSSIBLE
DESPITE VERY WARM GROUND TEMPERATURES. IN ADDITION...BREEZY NORTH
WINDS IN THE AREAS THAT RECEIVE SNOW COULD REDUCE VISIBILITIES
DOWN TO A MILE OR SO. THERE IS A GREAT DEAL OF UNCERTAINTY WITH
THIS SYSTEM...BUT AT THIS POINT THE BEST CHANCES FOR ACCUMULATION
WILL BE NORTH OF THE HIGHWAY TWO CORRIDOR WHERE 2 TO 4 INCHES...OR
POSSIBLY MORE IN LOCALIZED AREAS...OF ACCUMULATION ARE NOT OUT OF
THE QUESTION. ANY SHIFT IN THE TRACK OF SYSTEM OR HOW MUCH SNOW
ARRIVES COULD BRING MORE ACCUMULATING SNOW OR NONE AT ALL. STAY
TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED.

SPEICHER

In the hours before

Special weather statement, Oct 3, 3:55 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
355 AM CDT WED OCT 3 2012

MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-024-026>030-
054-030930-
WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...NEWFOLDEN...
RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...
BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...PARK RAPIDS...CANDO...
LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...
NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...ADAMS
355 AM CDT WED OCT 3 2012

...POTENTIAL EARLY SEASON SNOW EVENT WEDNESDAY NIGHT INTO THURSDAY...

THERE IS INCREASING POTENTIAL FOR AN EARLY SEASON WINTER STORM
THAT COULD PRODUCE SIGNIFICANT SNOWFALL LATE WEDNESDAY NIGHT INTO
THURSDAY MORNING. LOW PRESSURE IS EXPECTED TO MOVE ACROSS THE
CENTRAL PLAINS AND INTO MINNESOTA WEDNESDAY INTO THURSDAY.
RAINFALL WILL ACCOMPANY THE SYSTEM ON WEDNESDAY...HOWEVER THERE IS
INCREASING POTENTIAL FOR RAINFALL CHANGING OVER TO SNOW AFTER
MIDNIGHT WEDNESDAY NIGHT. WHILE WARM SURFACE TEMPERATURES WILL
MELT THE SNOW EARLY IN THE EVENT...THE PROLONGED NATURE OF THE
EVENT WILL INCREASE THE CHANCE FOR ACCUMULATING SNOW THURSDAY
MORNING. AT THE CURRENT TIME...WEATHER MODELS ARE TARGETING THE
NORTHERN RED RIVER VALLEY AND PARTS OF NORTHWEST MINNESOTA.
IF SNOW RATES ARE HIGH ENOUGH...THE POTENTIAL EXISTS FOR RAPIDLY
ACCUMULATING AND BLOWING SNOW. HOWEVER THERE IS STILL A LARGE
DEGREE OF UNCERTAINTY ON THE EXACT TRACK OF THIS SYSTEM.

THIS SYSTEM COULD PARTICULARLY IMPACT THE THURSDAY MORNING COMMUTE.

STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR FUTURE UPDATES ON
THIS POTENTIALLY HAZARDOUS SYSTEM.

SPEICHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 3:30 PM CDTWinter Storm WarningFGFCavalier, Grand Forks, Nelson, Pembina, Steele, Traill and 1 more29 hr
Oct 3, 3:30 PM CDTWinter Weather AdvisoryFGFBarnes, Benson, Cass, Eddy, Grand Forks, Griggs and 5 more29 hr
Oct 3, 3:43 PM CDTWind AdvisoryFGFRansom, Richland, Sargent27 hr

Nearby

Winter Storm Watches in Minnesota, 2012Winter Storm Watches in North Dakota, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.